Get your Health question answered in 3 easy steps

132 Doctors Online
Owl Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

How can I take care of my heart while on Avandia?

My doctor prescribed Avandia in October. Now she will not return my calls about my concern for this latest? study about Avandia leading to cardiac problems. How can I take care of my heart while on Avandia?
Fri, 18 Dec 2009
Report Abuse
Question is related to
Drug/Medication
  User's Response
For the past year I have been encouraging patients to email me rather than call the office. So many calls come through a busy office during a single day that it is not uncommon for a call to be 'lost'. If you have called 2 or 3 times and not received an answer that would be - in my opinion - a breach of the physician patient covenant. Your concern however is what this recent study means - specifically - will taking rosiglitazone/Avandia lead to heart problems. The internet is a dangerous place and full of mis-information and half-truths. The study in question was a meta-analysis which by definition is statistically 'invalid'. A meta-analysis 'sums' up the results of various studies with different designs and end-points. Meta-analysis by its very nature has serious short comings. Such an analysis is utilized to suggest areas where further study is needed not to make direct or certain conclusions. The conclusion was that cardiovascular events and deaths were higher in the rosiglitazone patients but the analysis of the studies in question was flawed, the total number of patients studied 'small' relative to the end-points, the duration 'short', and actual numbers were small. For example 18 patients on rosiglitazone had events versus 12 patients not taking the drug or taking other drugs. Mathematically that is a 50% increase but simply because something is statistically 'significant' does not mean that it is clinically meaningful. The study which led to the universal use of the drug rtPA to dissolve blod clots in those with heart attacks is a good example. The conclusion was that there was a 20% reduction in death. The actual figure was a decrease from 15% to 12% which is a 20% decrease. Stated in another fashion however the increase in survival was 3%. Since there was a 3% incidence of serious bleeding complications the actual benefit of rtPA was quite small. The point is that researchers are capable of manipulating numbers to achieve headlines. The study in question regarding rosiglitazone/Avandia is going to become more of a legal than a medical issue. Companies have been forced to withdraw drugs from the marketplace in similar circumstances. The first drug in this class of drugs which reduce insulin resistance - troglitazone - was withdrawn because physicians ignored well publicized data suggesting that the drug was not appropriate for all patients rather than due to problems with the drug itself. The two remaining drugs in this very important class are rosiglitazone/Avandia and pioglitazone/Actos. I use pioglitazone but not because I believe it to be safer than rosiglitazone. There are repeated references in the medical literature that pioglitazone has been linked to heart failure and yet there is no data to support such claims. The quality of American medicine has declined rapidly over the past 20 years and we no longer rank in the top 20 countries in the world in terms of outcome measures. Nonetheless - studies such as the one you refer to do not help at all - unless you are an attorney. When such news appears you did what you should have done. You were concerned and that is appropriate. The physicians role includes being sensitive to such concerns. The physician should be committed to education which decreases patient anxiety. You did not leap to a conclusion - you consulted your physician - or at least you tried to. If your physician had returned your call you would not have needed to resort to receiving potentially incorrect and harmful information from non-physicians on the internet. The Food and Drug Administration - which I admit is rather weak and does a very poor job - has no intention at this time of placing additional warnings or restrictions on rosiglitazone/Avandia. Until you speak with your physician you should not stop taking the drug. The best way you can take care of your heart is to control your glucose and that is what the rosiglitazone is for. If you would like additional information please let me know although it would help if I knew your age, onset of diabetes, glucose readings, A1C readings. lipid values, cardiovascular risk profile, other medical problems, and other medications. I wish you the very best of health and hope that this may reduce your anxiety until you are able to speak with your physician. May God bless. johnerussomd@jhu.edu
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

my dad recently was stung by a bee on the ear. He did have some swelling from the ear to below this chin (neck area). 24 hours latter he was in the ER and they were treating him for symptoms of CHF. His ejection fraction was 35%. The ER couldn t believe he had never been diagnosed with CHF because of this (and his doctor has always told him all was good). In 2008 we checked a previous test and it was at 65%. In 2011 in the hospital was the next test which showed 35%. During this time his doctor also had him taking avandia and it took us confronting this doctor before he agreed to change meds (his comments were his heart was fine and the avandia wasn t an issue). With all this info, do you think that the bee sting could have caused symtoms of CHF or the avandia could have change the ejection fraction? He will be seeing a specialist in July so I am trying to get info to review during this visit

doctor1 MD

I am a type II diabetic and have been using a oral medication for the past 25 years, since I have heart disease and kidney problems they tell me not to us Actos or Avandia which I am presently using. My heart specialist suggested I try Humulin but says I should get with my personal Physician and see which Humulin I should start with? Any suggestions? Steve

doctor1 MD

I am a type ii diabetic, currently taking Victoza and Lantus insulin and having a fairly good A1c of 6.9. I want to stop taking Victoza because of the cost and also the need for 2 daily injections. Is glimeperide a good choice along with the Lantus? I see a diabetes nurse practioner, along with my primary care physician. In the past, I have used Avandia, Byetta, metformin, Welchol, Actos and perhaps others that I am forgetting. I have experienced some nausea with several drugs, including the Victoza.

Recent questions on Rosiglitazone

doctor1 MD

my dad recently was stung by a bee on the ear. He did have some swelling from the ear to below this chin (neck area). 24 hours latter he was in the ER and they were treating him for symptoms of CHF. His ejection fraction was 35%. The ER couldn't believe he had never been diagnosed with CHF because of this (and his doctor has always told him all was good). In 2008 we checked a previous test and it was at 65%. In 2011 in the hospital was the next test which showed 35%. During this time his doctor also had him taking avandia and it took us confronting this doctor before he agreed to change meds (his comments were his heart was fine and the avandia wasn't an issue).



With all this info, do you think that the bee sting could have caused symtoms of CHF or the avandia could have change the ejection fraction? He will be seeing a specialist in July so I am trying to get info to review during this visit

doctor1 MD

I have mild Acanothosis nigericans under my arms and was recently dx with insulin resistance . I just started metformin . Will it help with the acanothosis ?

doctor1 MD

hallo my name is Santosh Kumar Sen I am 56 years old and i am suffering from type 2 diabetes from last 15 years. I am taking this medicine last 15 years[Metformin 500mg(TDS), Gliclazide 80mg(TDS), Rosiglitazone 2mg(BD)]. now i am taking medicines from last two months are[Metformin SR-1G(BD), Gliclazide 80mg(TDS),Glimipride 2m(BD)]. my blood sugar is (BSF-149mg/dl, BSPP-149mg/dl). should change my medicine or continue with this medicines only and please give full advice.

doctor1 MD

I am 56 years old and am suffering from DM 2 for the last 6 years. I am on Glyciphage 500 mg twice daily. I am also on Stamlo 5 mg once daily. With this edication my blodd usugar level was never normal. The recent blood sugar level was 175 (fast)...

doctor1 MD

Dear Doctor I am 180 kgs 59 years male Insulin resistent Liraglutide also did not help. Please suggest a pill combination. Glimeperide and Metformin combination is resulting in abnormal lactate levels. Please help me